Generic name: paracetamol
Brand names: Panadol, Calpol, Tylenol, Alvedon
Forms of dosage: effervescent tablet, intravenous (infusion) shot, orally disintegrating tablet, oral capsule, oral powder, oral solution, oral tablet, and suppository.
Drug class: Various painkillers
How does paracetamol work?
Paracetamol (Panadol, Calpol, Alvedon) is a pain reliever and fever reducer used to treat mild to moderate pain and fever for a short time. It is often found in medicines for colds and flu, but it can also be used on its own.
Paracetamol is the same drug as Tylenol, which is acetaminophen. The International Nonproprietary Name (INN) generic name method has given the drug the name paracetamol. In places like Europe, Australia, New Zealand, and India, the drug is called paracetamol. The general name for acetaminophen is “USAN,” which stands for “United States Adopted Names.” In places like the United States, Canada, and Japan, it is called acetaminophen. Most of the time, the INN and USAN names for a drug are the same and don’t change from country to country.
No one knows for sure how paracetamol works. But it is thought to work by stopping the chemicals in the brain that tell us when we are in pain and by changing the chemicals that tell our bodies how hot or cold to be. From what we know, paracetamol stops the body from making prostaglandins, which are chemicals that help the body deal with illness and pain. It may also work on the serotonin, opioid, nitric oxide, and cannabis systems.
Paracetamol was made for the first time in 1878, but it wasn’t used very often until the 1950s. Today, paracetamol is one of the drugs that people use the most. There are both brand-name and generic forms of this drug.
What can you do with paracetamol?
Paracetamol can be bought without a prescription (OTC) or with a doctor’s order (prescription). It is used to help with:
• Headache
• Headache from stress
• Migraine
• Backache
• Muscle and joint pain
• Light osteoarthritis or arthritis
• Toothache
• Period pain (dysmenorrhea)
• Signs of colds and flu
• Aching throat
• Sinus pain
• Pain after surgery
• Fever (pyrexia)
What you need to know
Paracetamol, also called acetaminophen, is in a lot of over-the-counter cold and flu medicines. Do not take paracetamol if you are also taking acetaminophen or paracetamol in a prescription or over-the-counter drug.
Who is not supposed to take paracetamol?
If you are allergic to paracetamol or any of the other ingredients in the medicine you are taking that contains paracetamol, you should not take the medicine.
What do I need to tell my doctor before I can take paracetamol?
Before you take acetaminophen, you should tell your doctor about all of your health problems, such as:
• If you have weak arthritis and need pain medication every day
• have liver or kidney problems
• are too skinny or not getting enough food.
• Drink a lot of booze. If you drink a lot of booze, you may be more likely to feel the side effects of paracetamol.
• If you have a serious infection, you may be more likely to get metabolic acidosis. Some of the signs of metabolic acidity are:
o Breathing that is deep, fast, and hard
o sickness (nausea)
o being sick (vomiting)
o Not being hungry
Call your doctor right away if you have more than one of these signs. You might need to stay away from or use less aspirin.
• have glucose-6-phosphatedehydrogenase deficiency (enzyme deficiency)
• Have asthma and can’t take aspirin because it makes them sick
• Have hemolytic anemia, which is when red blood cells break down in an odd way.
How do I take a paracetamol pill?
• Always follow your doctor’s or pharmacist’s instructions to the letter.
• Before taking your medicine, always read the directions.
• Don’t take more than what is suggested. Check the directions that come with the tylenol you have. Different goods with paracetamol vary in how strong they are and how much you should take.
• People can take paracetamol every 4 to 6 hours. At least 4 hours should pass between each dose.
• You shouldn’t take more than four doses in a 24-hour period.
• Don’t take for more than 3 days unless your doctor tells you to.
• Get in touch with your doctor if your symptoms get worse or don’t get better.
Paracetamol 500mg pills and capsules
• Take pills or capsules with a full glass of water.
Dosing for Paracetamol 500 mg pills and capsules: Adults and children older than 10 |
Age | How much | How many times (in a day) |
10-15 years | 1 tablet | Up to four times |
Children older than 16 and adults | 1 to 2 tablet | Up to four times |
Paracetamol 120 mg/5 ml, 250 mg/5 ml mouth suspension
• Make sure you always use the mouth syringe or measure spoon that comes with your paracetamol solution to give the right amount. The right amount will rely on how old your child is and how much he or she weighs.
• Give the bottle a 10 second shake and then take off the top.
• Put the needle in place and draw up the right amount.
• Put the needle in the child’s mouth against the inside of their cheek and slowly press the button to let the medicine out.
• Put the cap back on the bottle of paracetamol and clean and dry the syringe.
Dosing for Paracetamol 120 mg/5 ml Oral Suspension for Children Ages 3 to 6
Age | How much | How many times (in a day) |
2-3 months | 2.5 ml* | Up to two doses |
3-6 months | 2.5 ml | Up to four times |
6-24 months | 5 ml | Up to four times |
2-4 years | 7.5 ml (5 ml + 2.5 ml) | Up to four times |
2-3 years | 10 ml (5 ml + 5 ml) | Up to four times |
*Only to be used to treat fever in children who were born after 37 weeks and weigh more than 4 kg and had their two-month shots. If your child still has a fever after two doses, you should see a doctor.
Dosing for Paracetamol 250 mg/5 ml oral suspension: Adults and kids over 6 years old
Age | How much | How many times (in a day) |
6-8 years | 5 ml | Up to four times |
8-10 years | 7.5 ml (5 ml + 2.5 ml) | Up to four times |
10-12 years | 10 ml (5 ml + 5 ml) | Up to four times |
12-16 years | 10 to 15 ml | Up to four times |
Children older than 16 and adults | 10 to 20 ml | Up to four times |
Paracetamol 60 mg, 125 mg and 250 mg tablets suppositories
• When you give this medicine to your child, their stools need to be empty. Make sure they go to the bathroom first if they need to before you give them a suppository.
• Lay your child on his or her front or side on a bed so that the suppositories can be given. Or choose another position that your child is happy with.
• Wash your hands and take care not to break the suppository as you take it out of the package.
• Gently push the pointed end of the suppository into your child’s rectum (back passage), and then wash your hands.
• Try to get your child to sit still for a minute or two. If you need a second suppository, just add it. Get your hands clean.
• Try to keep your child still for another minute or two after giving the full dose.
Dosage for paracetamol suppositories for kids ages 3 months to 12 years
Age | How much# | How many times (in a day) |
Infants under 3 months | 1 x 60 mg Suppository | Once* |
3 months to 1 year | 1 to 2 x 60 mg Suppositories | Up to four times |
1 to 5 years | 1 to 2 x 125 mg Suppositories | Up to four times |
6 to 12 years | 1 to 2 x 250 mg Suppositories | Up to four times |
#Ask your doctor or chemist for advice on the right amount for your child, which will depend on how old they are and how much they weigh. Don’t guess the right amount.
*Babies who get their shots at 2 months of age and then get a fever can get one dose. Unless your doctor tells you to, don’t use on kids younger than 3 months old.
Paracetamol 650 mg mouth powder
• Before using the bag, make sure it is not broken.
• Empty 1 sachet’s contents into a glass. Fill with water that has just been boiled and stir until dissolved.
• Let the mixture cool down, and then drink it.
• If needed, adults and children over 12 can take 1 sachet every 4 hours. Take no more than 4 sachets in a 24-hour period.
• Don’t give it to kids younger than 12 years old.
Paracetamol pills that dissolve in the mouth, 250 mg
• Use your fingernail to take the tablet out of the plastic by pressing along the dotted line and then pressing it out.
• Tablets can be softly sucked on the mouth until they turn into a paste that is easy to swallow.
• Tablets can also be broken up in water or milk if that’s what you prefer.
Paracetamol 250 mg orally disintegrating tablets – Adults and children 6 years of age and older
Age | How much | How many times (in a day) |
6 to 9 years | 1 tablet | Up to four times |
9 to 12 years | 2 tablet | Up to four times |
12 to 16 years | 2 to 3 tablet | Up to four times |
Children older than 16 and adults | 2 to 4 tablet | Up to four times |
Paracetamol 500 mg effervescents pills
• Put the effervescent paracetamol tablets in a full glass of water and let them dissolve completely before taking them.
Paracetamol 500 mg effervescent tablets – children 12 years and over and adults
Age | Ho much | How many times (in a day) |
12* to 15 years (41 to 50 kg) | 1 tablet | Up to 4 times |
16 to 18 years (50 kg+) | Same as adults | |
Adults | 1 to 2 tablet | Up to 4 times# |
*Don’t give it to kids under 12 years old.
#Maximum 2 pills per dose. You can only take 8 tablets in 24 hours.
The 10 mg/ml fluid for infusion of paracetamol
• This kind of paracetamol comes in bottles and is given through an IV drip, which is a shot in the arm, over 15 minutes.
• The amount you need will rely on how well your kidneys work, your age, and how much you weigh. Your doctor or nurse will figure out what dose you need.
What will happen if I don’t take a dose?
If you miss a dose of paracetamol, give the next dose when needed as long as it has been more than 4 hours since the last dose. Do not double the dose or give more than the highest daily amount.
What happens if I overdose?
If you or your child take too much paracetamol, call a doctor or the Poison Control Center (1-800-222-1222) right away. Even if an adult or child seems fine, they need to see a doctor right away.
Paracetamol can cause major, long-term damage to the liver. During the first 24 hours, there may be no signs of an overdose, but you may feel pale, sick, sweat, throw up, lose your appetite, or have stomach pain.
Information dosage
How much paracetamol to take can be found in the answer to the question “How should I take paracetamol?” Read all of the recommended information for more information.
Side effects of paracetamol?
There are some bad affects of paracetamol, such as:
- Allergic responses, which can be serious and include the following:
- Rash, itching, or spots on the skin
- Swelling of the face, throat, or tongue
- Trouble getting enough air or wheezing
• Rash or peeling skin, or sores in the mouth
• Trouble breathing. This is more likely if you have had similar reactions to drugs like ibuprofen and aspirin before.
• Bruising, bleeding, or getting very tired for no reason. getting sick more than usual.
• Liver problems. It is possible to get sick, lose weight quickly, lose your hunger, and have your eyes and face turn yellow.
Stop taking the medicine and call your doctor right away if you have any of the rare side effects mentioned above.
Some of the most common negative effects of paracetamol pills are:
• Redness or pain in the rectum or in the area around it
If you take aspirin every day for a long time (several months or more), it can hurt your liver or kidneys. People who took this medicine as prescribed for shorter amounts of time did not have these problems.
Not all of the possible side effects of this drug are listed here.
You should talk to your doctor about any side effects. You can call 1-800-FDA-1088 to tell the FDA about side affects.
Interactions
Before you take this medicine, tell your doctor or pharmacist about all the medicines you take, such as prescription and over-the-counter medicines, vitamins, and plant products. Tell your doctor if you are taking:
• Medications that thin the blood, like warfarin, and painkillers that you need to take every day. Anticoagulants can be taken with small amounts of aspirin.
• Medicines (metoclopramide or domperidone) to help with nausea
• Cholestyramine is a drug used to treat high cholesterol.
• Epilepsy medications (lamotrigine)
• Isoniazide, a drug used to treat TB.
• Medicines to treat fever or mild pain (aspirin, salicylamide).
• Barbiturates and tricyclic antidepressants (like amitriptyline) are used to help depression.
• Probenecid is a drug used to treat gout.
• Chloramphenicol is a drug that is used to treat bacterial illnesses.
• Zidovudine is a drug that is used to treat HIV and AIDS.
• Flucloxacillin (an antibiotic), because there is a high risk of a serious problem with the blood and fluids (high anion gap metabolic acidosis) that needs to be treated right away. This problem is more likely to happen in people with severe kidney disease, sepsis (when bacteria and their toxins circulate in the blood and damage organs), malnutrition, long-term alcoholism, and people who take the maximum daily dose of paracetamol.
Lab tests for uric acid and blood sugar levels may show different results if you take paracetamol.
Oral contraceptives can be taken with paracetamol, but it might not help as much with pain or fever.
Getting pregnant and nursing
Tell your doctor or nurse if you are pregnant or if you want to get pregnant. Paracetamol can be used during pregnancy if it is needed. If you are nursing, you can take paracetamol. Paracetamol gets into breast milk in small amounts.
Use the smallest amount that makes your pain and/or fever go away, and use it for as little time as possible. If the pain and/or fever don’t go away or if you need to take this medicine more often, talk to your doctor or nurse.
Storage
• Keep out of children’s sight and reach.
• Don’t take the medicine after the date of expiration.
• Keep below 77°F (25°C) unless told differently.
• Keep paracetamol suppositories in a cool, dry place below 77°F (25°C) and out of direct sunshine.
• Keep paracetamol effervescent tablets in a cool, dry place below 86°F (30°C). When you first open the tube, you have one month to use it. Do not use the effervescent pills if you can see that they are getting old, like if they have brown or black spots or are swollen or a different color.
• Keep the paracetamol solution for drip at a temperature below 30°C (86°F). Do not refrigerate or freeze. Keep things in their original packaging and out of the light.
What are the things that tylenol is made of?
Paracetamol is the active ingredient.
Ingredients that do nothing:
Different types and forms of the drug will have different inactive ingredients. Check the package for your type and strength of paracetamol to see what other ingredients are in it.
Zentiva paracetamol capsules: corn starch and magnesium stearate. Gelatine and sodium lauryl sulfate are used to make the pill, which is colored with titanium dioxide (E171), erythrosine (E127), yellow iron oxide (E172), and blue carmine (E132). Shellac, dehydrated alcohol, isopropyl alcohol, butyl alcohol, propylene glycol, sodium hydroxide, povidone, and titanium dioxide are all in the ink that is used to print on the pills.
Maize starch, potassium sorbate (E202), pure talc, stearic acid, povidone, starch that has already been made into a gel, hypromellose, triacetin, and carnauba wax are all in the original Panadol pills.
Anhydrous citric acid, sodium hydrogen carbonate, Sorbitol E420, anhydrous sodium carbonate, Povidone K25 (E1201), Simethicone, sodium saccharin, lemon flavor (with maize maltodextrin, acacia gum (E414), alpha-tocopherol (E307), and Macrogol 6000), are the ingredients in effervescent pills.
Accord intravenous (IV) infusion: cysteine hydrochloride monohydrate, disodium phosphate dihydrate, hydrochloric acid (1M) (to adjust pH), sodium hydroxide (1M) (to adjust pH), mannitol, water for shots.
Calpol SixPlus Fastmelts pills are made of mannitol (E421), crospovidone, aspartame (E951), magnesium stearate, basic butylated methacrylate copolymer, polyacrylate dispersion 30%, and colloidal dehydrated silica. Strawberry taste (which has benzyl alcohol and glucose) is used.
Boots Cold & Flu Relief Powders, Lemon flavor: sugar, sodium citrate, citric acid, tartaric acid, sodium cyclamate, ascorbic acid, starch, natural color (E100), spray-dried lemon juice, lemon aroma.
Calpol 120 mg/5 ml infant oral suspension has sucrose, sorbitol liquid (E420), glycerol, polysorbate 80, asulfame potassium, methyl parahydroxybenzoate (E218), propyl parahydroxybenzoate (E216), ethyl parahydroxybenzoate (E214), microcrystalline cellulose and carmellose sodium, xanthan gum, and purified water. The strawberry taste comes from propylene glycol (E1520), and the color comes from carmoisine (E122). This item has 2.2 g of sugar in every 5 ml.
Hard fat (Witepsol H12) makes up the Alvedon acetaminophen suppositories.
GlaxoSmithKline Consumer Healthcare (UK) Trading Limited, Brentford, TW8 9GS, U.K., is the company that sells Panadol. McNeil Products Limited sells Calpol at 50-100 Holmers Farm Way, High Wycombe, Buckinghamshire, UK HP12 4EG. Intrapharm Laboratories Ltd, The Courtyard Barns, Choke Lane, Maidenhead, Berkshire, SL6 6PT, UK, is the company that sells Alvedon.
For more details,
Talk to your doctor or other healthcare source to make sure that the information on this page applies to your situation.